Heavy Rain, Towner
- When
- July 29, 4:00 PM CST to 7:00 PM CST
- Where
- Towner County, 3.91 mi NNW of Perth
- Reported by
- Public
- Coordinates
- 48.770, -99.490
With the lack of much upper level support, most thunderstorms on the evening of July 29th were pretty weak. However, one thunderstorm over southern Towner County managed to get stronger than the others, and produced large hail near Cando.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
With the lack of much upper level support, most thunderstorms on the evening of July 29th were pretty weak. However, one thunderstorm over southern Towner County managed to get stronger than the others, and produced large hail near Cando. These thunderstorms also trained across western Towner County, producing up to 2.50 inches of rain over a small area near Perth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 2:20 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 320 PM CDT Sat Jul 29 2017 .SHORT TERM...(This evening through Sunday) Issued at 313 PM CDT Sat Jul 29 2017 The early aftn surface map shows a bit different scenario than thinking earlier. There is still that boundary but it is still in Manitoba west of Winnipeg then WSW to nr the Manitoba/Saskatchewan/North Dakota border where it meets up with a sfc low east of Williston then a boundary south of there into SW ND. Storms firing along the boundary south of Williston and storms that have been moving slowly southeast across far southern Manitoba between Rolla and Morden. 2-3k j/kg sfc cape near this boundary...but 0-6km 25 kts or so meaning multi-cells are favored with a rather short life span for possible storms near severe limits. This will be the case as these storms form their own boundary and move south-southeast into NE ND. SPC updated to add marginal risk into the nrn RRV which is reasonable considering the instability. But it doesnt look like any appreciable boundary will drop south and instead winds will go light overnight as activity weakens and then Sunday could be a repeat with isold storms in hot/moist environment. Thought better chc of storms Sunday more in SE ND into nrn MN but it could be just about anywhere. Highs Sunday mid 80s to lower 90s. .LONG TERM...(Sunday night through Saturday) Issued at 313 PM CDT Sat Jul 29 2017 Long term period will see a transition to NW flow aloft by 00Z Tue with a strong cold front moving across the region late Mon aftn into the overnight period. Throughout the long term, the ECMWF/GFS solutions are out of phase yielding rather low confidence in the Tue- Fri timeframe. For the aforementioned front, sfc features on Mon are in better agreement than upper pattern Tue and beyond. Sfc boundary will extend from northern valley back into the Devils Lake region by 00Z Tue, near peak heating. SPC continuing a marginal risk for severe across the north on the latest D3 outlook. As mentioned, upper pattern for remainder of week is out of phase and yielding low POPs throughout the Tue-Thu timeframe as GFS is dry and ECMWF is more bullish with precip associated with a mid week wave. Do expect a significant cool down behind the Mon front with Wed-Fri highs falling into the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 101 PM CDT Sat Jul 29 2017 VFR anticipated. Some cu with heating of the day, though covearge low, Some patches of high level or mid clouds moving east thru the night, but mostly scattered in coverage at most sites. Now near any t-storm conditions will vary, with best chc DVL nr 00z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Speicher AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 305 AM CDT Sat Jul 29 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-300815- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 305 AM CDT Sat Jul 29 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered storms will be possible late this afternoon across the north with the line sagging to the south during the evening and into the overnight. Storms are expected to stay below severe limits. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of storms are expected Monday afternoon through Monday night. Stronger storms are expected north of a Devils Lake to Grand Forks to Baudette line. Some of these may become severe with hail around an inch and wind gusts up to 60mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. jk
The Minot AFB radar (KMBX), 109 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 heavy rain, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705605, 705604.